Pin Me

An Overview of Steroid-Induced Glaucoma

written by: Minaraz • edited by: Diana Cooper • updated: 2/13/2011

Steroids are used to treat different inflammatory ailments of the eye, including chorioretinal inflammation, uveitis, vernal catarrh and keratitis. After prolonged use, however, the medication can cause further complications in the form of steroid induced glaucoma.

  • slide 1 of 4

    The prolonged use of steroid medication can cause a rise in intraocular pressure, or pressure of the aqueous humor, which can lead to glaucoma if not reversed.The normal working of the eye involves production and proper drainage of aqueous humor. If for some reason it is not drained out of the eye, a rise in pressure of this fluid causes damage to the optic nerve resulting in a number of visual defects.

  • slide 2 of 4

    Signs and Symptoms

    In the early stages, the disease is symptomless and there are no complications. As the pressure keeps rising, however, problems may start to develop. The most common symptoms of this condition are: visual disturbance, redness, nyctalopia or night blindness, pain, eye strain, blurred vision and headache. Pain and headaches are usually reported in advanced cases. Sometimes these symptoms affect only one eye, despite the application of topical steroid medication in both eyes.

    There are certain individuals who are at a higher risk of acquiring this condition. The incidence is high in the following groups:

    • People who have type 1 diabetes
    • People with family members who have had the disease
    • People who have high myopia
    • People with connective tissue diseases, such as arthritis
    • Patients with primary open angle glaucoma.

    The risk of this condition is higher in the above-mentioned groups with topical steroids as compared to systemic or oral steroids.

    Those with a severe infection of the uvea (middle layer of the eye) are also at a higher risk of developing glaucoma when treated with topical steroids. Prolonged use of steroids in patients with chronic simple glaucoma makes this condition worse. There is a direct relationship between the potency of the medicine and the severity of the condition.

    Topical administration of the drugs dexamethasone and prednisolone is usually responsible for this condition, but other steroids are strongly implicated as well. Studies have been done to determine the effects of exercise on intraocular pressure (IOP). The results showed some exercises affected IOP in a positive manner and were able to reduce it, including walking, jogging and running.

  • slide 3 of 4

    Treatment

    There are certain rules and options that are used to treat steroid induced glaucoma. These should only be followed after consultation with a doctor:

    • If it is determined that steroids are responsible for glaucoma, they should be discontinued.
    • Patient should be kept off steroids until a specialist is available to monitor intraocular pressure.
    • Beta blockers and other aqueous suppressants can be used.
    • Argon laser tuberculoplasty is used to correct glaucoma.
    • Filtration surgery helps most people, even those for whom tuberculoplasty did not work.
    • Site-specific steroids should be used.

  • slide 4 of 4

    References

    E S Perkins, Steroid Induced Glaucoma, Proceedings of the Royal Society of Medicine, Vol.58

    J.H.Kim, S.M.Kim, Steroid Induced Glaucoma, Journal of Korean Opthalmological Society, Vol.10

    http://www.nature.com/eye/journal/v20/n4/full/6701895a.html

    http://www.ahaf.org/glaucoma/about/understanding/flow-of-aqeous-humor.html

    http://www.wrongdiagnosis.com/s/steroid_induced_glaucoma/intro.htm

    http://www.cipladoc.com/html/ophthalmology/publications/quickcards/QC2.pdf